Alert archive / Maine / Gale Warnings in 2018
Gale Warning 4, NWS Gray, ME
NWS Gray, ME issued this gale warning at Jan 8, 2018, 9:07 PM EST. It took effect at Jan 9, 2018, 10:00 AM EST. It was in force for . No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 8, 2018, 9:07 PM EST (02:07 UTC)
- In effect from
- Jan 9, 2018, 10:00 AM EST
- Expired
- Jan 9, 2018, 3:05 AM EST
- In force
- Issued by
- NWS Gray, ME
The text
As transmitted.
436 WHUS71 KGYX 090207 MWWGYX URGENT - MARINE WEATHER MESSAGE National Weather Service Gray ME 907 PM EST Mon Jan 8 2018 ANZ152-154-091615- /O.CAN.KGYX.GL.W.0003.000000T0000Z-180110T0000Z/ /O.NEW.KGYX.GL.W.0004.180109T1500Z-180110T0000Z/ Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 907 PM EST Mon Jan 8 2018 ...GALE WARNING IN EFFECT FROM 10 AM TO 7 PM EST TUESDAY... The National Weather Service in Gray has issued a Gale Warning, which is in effect from 10 AM to 7 PM EST Tuesday. * WINDS...West 15 to 25 kt with gusts up to 35 kt. * SEAS...6 to 9 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occuring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ ANZ150-091615- /O.CON.KGYX.GL.W.0003.000000T0000Z-180110T0000Z/ Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- 907 PM EST Mon Jan 8 2018 ...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM EST TUESDAY... * WINDS...West 15 to 25 kt with gusts up to 35 kt. * SEAS...6 to 11 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occuring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ ANZ151-153-091615- /O.CON.KGYX.SC.Y.0002.000000T0000Z-180110T0000Z/ Penobscot Bay-Casco Bay- 907 PM EST Mon Jan 8 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST TUESDAY... * WINDS...West 10 to 20 kt with gusts up to 30 kt. * SEAS...3 to 5 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 25 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. A Gale Watch is issued when the risk of gale force winds of 34 to 47 knots has significantly increased...but the specific timing and/or location is still uncertain. It is intended to provide additional lead time for mariners who may wish to consider altering their plans. && $$
1 follow-up statement
100 WHUS71 KGYX 090805 MWWGYX URGENT - MARINE WEATHER MESSAGE National Weather Service Gray ME 305 AM EST Tue Jan 9 2018 ANZ152-154-092215- /O.EXB.KGYX.SC.Y.0002.000000T0000Z-180110T0200Z/ /O.CAN.KGYX.GL.W.0004.180109T1500Z-180110T0000Z/ Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 305 AM EST Tue Jan 9 2018 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 PM EST THIS EVENING... ...GALE WARNING IS CANCELLED... The National Weather Service in Gray has issued a Small Craft Advisory, which is in effect until 9 PM EST this evening. The Gale Warning has been cancelled. * WINDS...West 15 to 25 kt with gusts up to 35 kt. * SEAS...4 to 7 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 25 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$ ANZ150-092215- /O.EXT.KGYX.GL.W.0003.000000T0000Z-180110T0200Z/ Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- 305 AM EST Tue Jan 9 2018 ...GALE WARNING NOW IN EFFECT UNTIL 9 PM EST THIS EVENING... * WINDS...Northwest 20 to 30 kt with gusts up to 40 kt. * SEAS...5 to 8 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occuring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ ANZ151-153-092100- /O.EXT.KGYX.SC.Y.0002.000000T0000Z-180109T2100Z/ Penobscot Bay-Casco Bay- 305 AM EST Tue Jan 9 2018 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... * WINDS...West 10 to 20 kt with gusts up to 35 kt. * SEAS...2 to 4 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 25 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. A Gale Watch is issued when the risk of gale force winds of 34 to 47 knots has significantly increased...but the specific timing and/or location is still uncertain. It is intended to provide additional lead time for mariners who may wish to consider altering their plans. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this gale warning went out at Jan 8, 6:04 PM EST, 3 hours 3 minutes earlier.
Area forecast discussion, Jan 8, 6:04 PM EST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Gray ME
604 PM EST Mon Jan 8 2018
.SYNOPSIS...
A weak trough will cross north of the area tonight, with some
light snow continuing into the evening, mainly in the mountains.
Temperatures will rise through the evening and then only fall
off a little toward daybreak. Gusty west winds will allow warmer
temperatures on Tuesday with highs rising above freezing
outside the mtns. Much warmer weather is expected Thursday and
Friday with rain likely Friday then turning colder on the
weekend.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
6 PM Update...Short wave trough currently moving across the
forecast area with an associated band of light snow showers
occasionally mixed with sleet on the coastal plain. Some of
what you see on radar on the coastal plain isn't even reaching
the ground. Where it is reaching the ground, any snow will be
brief and limited to a coating. The band will shift east and
offshore within the next 1-2 hours, then partial clearing should
begin to take place.
Otherwise, across northern NH and the western ME mountains, snow
showers continue to occur as upslope flow gets going. It is this
area that will see the most accumulating snow tonight through
Tuesday morning, with 1 to 3 inches possible depending on
location.
Previously...
The weak trough passing N of the CWA tonight will continue the
snow in the N into this even, with another round of SHSN
possible in the south through about 7-8 PM. Could see another
inch or so in the north, with little additional accum in the
south. Sfc warm front tracking NE in the next few hours and
already seeing it crossed into srn NH, where temps are likely to
stay close to where they are thru the evening, while temps will
rise elsewhere this evening, before dropping off a few degrees
after midnight. So temps should be in the mid 20s to low 30s in
many spots through the evening, and then drop off to the low to
mid 20s toward day break, with low around 20 in the north.
Upslope snow showers will begin to pick up toward daybreak in
the mtns.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
On Tue, Gusty N-NW winds will pick up by mid morning, and this
should allow downslope warming on the coastal plain, with highs
in the upper 20s in the mtns to mid to upper 30s on the coastal
plain. The mountains could see a decent surge of upslope snows
in the morning, with another inch or two in the notches and
passes and clouds lingering through the day. Look for mostly
sunny skies elsewhere.
Tue night will see the wind slowly diminish during the evening,
as will any upslope SHSN, and this should allow many spots to
decouple after midnight, so low will drop into the single digits
abv zero in the north and 10-15 in the the south, under mainly
clear skies.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
A progressive pattern will develop for the end of the week. A
low moves into the Western US allowing for weak ridging to
develop over the eastern CONUS. This will help to push the warm
temperatures northwards into the northeast. A upper level cut
off low currently visible on water vapor over Louisiana will
deepen as it moves across the Gulf of Mexico through Wednesday
This low will then get caught up in the main flow as the long
wave trough shifts east for the start of the weekend.
Wednesday will start the warm up as high pressure crests over
the region. High temperatures will be near freezing, which will
feel warm after last week but is actually quite near average.
Temperatures will drop below freezing again overnight under
partly cloudy skies.
Thursday will see southwesterly flow aloft continue. 850mb
temperatures will climb to +9C with resulting surface
temperatures pushing well into the 40s with a few 50 degree
readings possible in southern New Hampshire. A slight chance for
mixed precipitation with this overrunning, but the majority of
the precipitation will be later on Friday. With the warm
temperatures in place well through the atmosphere temperatures
will not cool very much overnight. With the above freezing air
continuing over the snowpack expect widespread fog to form and
continue through the day on Friday. This fog will help to eat
away at the snowpack.
A cold front will slowly approach the region on Friday from the
northwest. As it does a wave will develop along the front
pushing precipitation into the region on Friday and into
Saturday morning. The front will eventually push south of the
region by late Saturday. Initially temperatures will be quite
warm aloft, with rain being the main precipitation type. As the
front approaches however, the temperatures will rapidly being to
cool to the north switching over to sleet and eventually snow
as the precipitation comes to an end. Freezing rain could also
be a concern both as the front moves southwards on Saturday and
for any sheltered northern valleys which are not able to warm up
completely.
By Sunday the long wave trough shifts back to the east coast
pushing cold air into the region aloft. This will leave a few
upslope snow showers for the northern mountains to end the week.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Short Term...Should see VFR at all by KHIE for the rest of
tonight into Tue night. KHIE will likely have MVFR cigs and
vsbys in snow showers into Tue morning before going to VFR
during the afternoon.
Long Term...Warming temperatures on Thursday will see VFR
conditions rapidly deteriorate to IFR in fog overnight on
Thursday. The fog will continue through the day on Friday with
some mixed precipitation in the north. IFR with mixing freezing
rain and sleet and snow through Saturday. By Saturday fog will
lift as temperatures drop back down leaving just a chance for
MVFR snow showers in the mountains.
&&
.MARINE...
Short Term...Will hold onto the gale warning as we expect a
brief period of SW gales this evening. Will likely see a lull
late tonight into Tue morning, before another round of gales,
this time from the WNW will return Tue afternoon into evening.
Long Term... Southwest flow develops behind the high on
Wednesday and continuing through Friday. A cold front may drop
into the Gulf of Maine Saturday.
&&
.HYDROLOGY...
The end of week warm up in combination with rainfall brings our
attention back to the rivers. River levels remain low enough
that the quantity of water, even if it all became run off should
not result in river flooding on its own however ice jams may be
a concern. After the past few weeks cold spell significant river
ice is in place. Rivers already showing the effects of ice with
elevated levels include the Androscoggin at Gorham, the
Contoocook at Henniker, and the Sugar at Claremont. The
additional melt and runoff may result in ice jams. Note that ice
jams are not predictable and are not limited to the locations
mentioned above any area with river ice is susceptible to ice
jams and interests along the river should closely monitor for
break up.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Small Craft Advisory until 7 PM EST Tuesday for ANZ151-153.
Gale Warning until 7 PM EST Tuesday for ANZ150-152-154.
&&
NEAR TERM UPDATE...Ekster
SHORT TERM...Cempa
LONG TERM...CurtisHazardous weather outlook, Jan 8, 3:03 PM EST, 6 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 303 PM EST Mon Jan 8 2018 MEZ007>009-012>014-018>028-NHZ001>015-092015- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Southern Franklin-Southern Somerset-Interior York- Interior Cumberland-Androscoggin-Kennebec-Interior Waldo- Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- Northern Coos-Southern Coos-Northern Grafton-Northern Carroll- Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap- Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham- Coastal Rockingham-Western And Central Hillsborough- 303 PM EST Mon Jan 8 2018 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, west central Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...This Afternoon and Tonight. Light snow showers will come to an end this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Expect a warm up this week, with rain likely by Thursday into Friday. A cold front moves south Friday bringing subfreezing temperatures back into the area. This could produce some freezing rain or sleet especially for interior sections, as well as some accumulating snowfall in the mountains. The warm up and rainfall may cause ice movement on area rivers. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150-152-154-092015- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 303 PM EST Mon Jan 8 2018 ...GALE WARNING IN EFFECT UNTIL 7 PM EST TUESDAY... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ151-153-092015- Penobscot Bay-Casco Bay- 303 PM EST Mon Jan 8 2018 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This Afternoon and Tonight. No Hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No Hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jan 8, 7:23 PM EST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
723 PM EST MON JAN 08 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM SNOW HOPE 44.27N 69.16W
01/08/2018 M2.0 INCH KNOX ME TRAINED SPOTTER
&&
EVENT NUMBER GYX1800423
ESThe office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 9, 9:38 AM EST | Special Weather Statement | GYX | Androscoggin, Cumberland, Kennebec, Oxford, York | 67 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.